Mississippi, 2008

Flash Flood and Hail in Mississippi, July 4 to 5, 2008

July 4 to 5, 2008 · NWS JAN · 16 events in 8 counties and zones

Scattered afternoon showers and thunderstorms developed each day and produced isolated severe weather across the region. The severe weather was a mix of damaging wind and hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$5,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered afternoon showers and thunderstorms developed each day and produced isolated severe weather across the region. The severe weather was a mix of damaging wind and hail. A few small clusters of storms developed during the early morning hours and produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 4, 8:20 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 8:20 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
920 AM CDT FRI JUL 4 2008

.UPDATE...LATEST SATELLITE IMAGERY SHOWS NORTHWEST FLOW REGIME WITH A
SERIES OF SHORT WAVES. JET MAXES ASSOCIATED WITH THE SHORTWAVES WERE
STAYING NORTH OF THE REGION. A COMPLEX WAS NOTED OVER NORTHERN
ARKANSAS...WHICH HAD SENT AN OUTFLOW BOUNDARY INTO THE NORTHWEST DELTA
REGION. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE NORTH FOR THIS AFTERNOON. ALSO TO THE SOUTH ISOLATED SHOWERS AND THUNDERSTORMS
WERE OFF THE COAST. EXPECT SOME SEA BREEZE ACTIVITY TO DEVELOP
ACROSS THE SOUTH...BUT LOW LEVEL SOUTHWEST FLOW MAY LIMIT HOW FAR
INLAND IT GOES. DO NOT EXPECT ANYTHING IN THE SOUTH UNTIL ABOUT MID
AFTERNOON. AREA SOUNDINGS THIS MORNING SHOWS THAT WE HAVE LOST OUR
INVERSION WITH SOME LIMITED LAPSE RATES. PRECIPITABLE WATER HAS
INCREASED FROM 1.2 TO AROUND 1.4 INCHES...WHICH IS TOO DRY FOR ANY
MORNING ACTIVITY. PRECIPITABLE WATER AT KLIX WAS NEAR 1.8 INCHES.
OUR SOUNDING SHOWED LIGHT WESTERLY FLOW IN THE LOW TO MID
LEVELS...WHICH WILL CONTINUE OUR 1.4 INCHES OF PRECIPITABLE WATER
FROM THE WEST. RUC AND SHORT RANGE MODELS SHOWS THE BEST COVERAGE IN
THE NORTH AND SOUTH FOR THIS AFTERNOON. THIS WAS ALSO AGREED WITH BY
THE LOCAL WRF ENSEMBLES. STILL EXPECT PLENTY OF SUNSHINE TO WARM
TEMPS QUICKLY INTO THE LOWER 90S FOR THIS AFTERNOON. VERTICAL AND
CROSS TOTALS WILL ONLY BE INTHE LOWER TO MIDDLE 20S...BUT AN
ISOLATED STRONG STORM IN THE NORTH...MAINLY AND ALONG AND NORTH OF
THE HIGHWAY 82 CORRIDOR WILL NOT BE OUT OF THE QUESTION. SO WITH
THIS IN MIND WILL TAKE OUT MORNING POPS AND WEATHER GRIDS AND KEEP
CURRENT POPS FOR THIS AFTERNOON. KEEP FORECAST AS WRITTEN WITH THE
BEST POPS NORTH AND SOUTH WITH HIGHS IN THE LOWER 90S./17/

&&
.AVIATION...DISCUSSION COMING AT 18Z.
&&

./PREVIOUS DISCUSSION...330 AM CDT FRI JUL 4 2008/

.SHORT TERM...TODAY THROUGH SATURDAY...STILL LOOKING FOR BETTER RAIN
CHANCES ACROSS MORE OF OUR AREA GOING INTO THE WEEKEND. LATEST
SURFACE ANALYSIS PLACES A QUASI-STATIONARY FRONTAL BOUNDARY ACROSS
THE OZARKS AND THE MISSOURI BOOTHEEL. EARLIER CONVECTION ALONG THIS
BOUNDARY HAS SENT AN OUTFLOW BOUNDARY SOUTH TOWARD OUR CWA AND
ISOLATED SHOWERS AND THUNDERSTORMS WERE STILL DEVELOPING JUST
NORTHWEST OF BOLIVAR COUNTY. THIS ACTIVITY MAY MOVE ACROSS OUR
NORTHERN TIER ZONES LATER THIS MORNING. OTHERWISE...BEST CHANCES FOR
RAIN WILL OCCUR LATER THIS AFTERNOON AND EVENING DUE TO HEATING.
MOISTURE WILL GRADUALLY INCREASE TODAY AND SATURDAY. LAST TWO JAN
SOUNDINGS HAD A PW NEAR AN INCH AND A QUARTER. MOST SITES WERE
REPORTING DEW POINTS IN THE MID TO UPPER 60S EARLY THIS MORNING.
WITH SURFACE RIDGING JUST OFF THE GULF COAST LOW LEVEL SOUTH TO
SOUTHWEST FLOW WILL WORK TO INCREASE LOW LEVEL MOISTURE. SURFACE DEW
POINTS WILL BE BACK IN THE LOWER 70S SATURDAY AND PWS WILL BE BACK
ABOVE AN INCH AND A HALF. FOR TODAY...BEST RAIN CHANCES WILL BE IN
THE SOUTH WITH THE SEA BREEZE AND IN OUR NORTH DUE TO THE CLOSE
PROXIMITY OF THE FRONTAL BOUNDARY. THE MAV GUIDANCE POPS WERE A
LITTLE TOO LOW FOR THE NORTHERN HALF OF THE CWFA TODAY AND AMONG THE
LOWEST ENSEMBLE MEMBERS...SO HAVE GONE ABOVE GUIDANCE POPS TO
INCLUDE ISOLATED WORDING AT LEAST IN OUR CENTRAL ZONES. LOCAL WRF
ENSEMBLE RUNS DID SHOW ISOLATED CONVECTION ACROSS MOST OF THE AREA
TODAY AS WELL. MODELS STILL PROG SEVERAL SHORTWAVES DEEPENING THE
UPPER TROUGH OVER THE NORTHEAST CONUS IN THE SHORT TERM. THIS WILL
HELP THE FRONTAL BOUNDARY SAG CLOSER TO OUR CWFA THROUGH SATURDAY.
THE NAM BRINGS THE BOUNDARY THE FARTHEST SOUTH INTO OUR CWA SATURDAY
BUT THE BOUNDARY IS EXPECTED TO STALL ALONG AND NORTH OF HIGHWAY 82
BEFORE DISSIPATING SUNDAY. MUCH OF THE ACTIVITY WILL DISSIPATE THIS
EVENING IN THE SOUTH BUT ACTIVITY IS EXPECTED TO LINGER THROUGH THE
NIGHT IN THE NORTH. SCATTERED CONVECTION IS EXPECTED AREAWIDE
SATURDAY. INCREASED CLOUDS AND RAIN CHANCES SHOULD HOLD MOST SITES
IN THE UPPER 80S SATURDAY BUT AFTERNOON HIGHS SHOULD TOP OUT IN THE
LOWER 90S THIS AFTERNOON. OVERNIGHT LOWS WILL BE CLOSE TO NORMAL
TONIGHT. GUIDANCE TEMPS WERE CLOSE AND MAV GUIDANCE WAS GENERALLY
ACCEPTED. /22/

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...THE AREA WILL CONTINUE
TO BE UNDER NORTHWESTERLY FLOW ALOFT THROUGH THE WEEKEND UNTIL THE
FLOW BECOMES LESS AMPLIFIED BY THE BEGINNING OF THE WORK WEEK.
SEVERAL IMPULSES ARE EXPECTED TO MOVE THROUGH THE FLOW TOWARD THE
AREA DURING THE LONG TERM PERIOD.  THE BOUNDARY COMBINED WITH DECENT
MOISTURE AND INSTABILITY WILL KEEP SHOWER AND THUNDERSTORM ACTIVITY
LINGERING OVER THE ARKLAMISS REGION INTO AT LEAST SATURDAY EVENING
WITH SOME ISOLATED ACTIVITY POSSIBLE DURING THE OVERNIGHT HOURS. THE
REMNANTS OF THE BOUNDARY WILL AGAIN COMBINE WITH DECENT MOISTURE OF
PWATS APPROACHING 1.9 INCHES TO GIVE ANOTHER DECENT CHANCE FOR RAIN
FOR MUCH OF THE REGION.  THE BOUNDARY WILL BEGIN TO WASH OUT OVER
THE CWFA BY SOUTHERLY FLOW ON SUNDAY AND INTO THE BEGINNING OF THE
WORK WEEK. FOR THE WORK WEEK ACTIVITY SHOULD BECOME MORE TYPICAL OF
SUMMERTIME WITH MOST OF THE CONVECTION IN THE AFTERNOON BEING A
RESULT OF THE SEA BREEZE.  OVERALL HAVE REMAINED RATHER CLOSE TO GUI
POPS THROUGH THE LONG TERM AND FOR AT LEAST THE WORK WEEK HAVE SHOWN
A DIURNAL TREND TO CONVECTION.

TEMPERATURES THROUGH THE EXTENDED PERIOD WILL CONTINUE TO BE NEAR
CLIMATOLOGY WITH LOWER 90S FOR HIGHS AND LOWER 70S FOR LOWS EXPECTED
FOR THE ARKLAMISS REGION.  ENSEMBLE GUI IS IN DECENT AGREEMENT FOR
THE REGION WITH TEMPERATURES.  HAVE REMAINED WITH GUI THROUGH THE
LONG TERM FOR TEMPERATURES. /14/

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  72  89  70 /  12  18  42  27
MERIDIAN      92  70  88  67 /  12  22  40  39
VICKSBURG     93  72  89  71 /  12  12  39  19
HATTIESBURG   91  70  89  69 /  26  18  51  37
NATCHEZ       90  70  89  70 /  26  17  51  30
GREENVILLE    93  71  88  71 /  23  28  42  31
GREENWOOD     93  71  86  71 /  24  37  48  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jul 4, 4:05 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
505 AM CDT FRI JUL 4 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
505 AM CDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
SMALL HAIL WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT GENERALLY
ALONG AND NORTH OF HIGHWAY 82. SEVERAL STRONG OUTFLOW BOUNDARIES FROM
THUNDERSTORM ACTIVITY ALONG A NEARLY STATIONARY FRONT TO OUR NORTH
MAY ENHANCE STRONG THUNDERSTORM DEVELOPMENT ACROSS THE NORTHERN
PORTIONS OF OUR OUTLOOK AREA. THE MOST LIKELY TIME FOR THIS TO OCCUR
IS LATER THIS AFTERNOON DURING MAXIMUM HEATING AND THEN AGAIN TONIGHT
SHOULD A COMPLEX OF THUNDERSTORMS DEVELOP NORTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

The radar

The Jackson/Brandon,MS radar (KDGX), 40 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 7 hail, 1 strong wind, 1 flash flood. Local standard time, as filed.

Strong Wind, Madison

When
July 4, 11:30 AM CST
Where
Madison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

A dead tree was blown down on a fence along with a few other dead trees.

Thunderstorm Wind, Rankin

When
July 4, 1:14 PM CST
Where
Rankin County, 1.7 mi SW of Clarksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
32.314, -89.752

A few trees and power lines blown down along Noblin Hill Road.

Hail, Clay

When
July 4, 1:50 PM CST
Where
Clay County, 5.77 mi E of Whites
Measured
0.75 in hail
Reported by
Public
Coordinates
33.664, -88.530

Thunderstorm Wind, Lowndes

When
July 4, 2:24 PM CST
Where
Lowndes County, 1.97 mi NW of Wells
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.620, -88.424

A few trees were blown down.

Thunderstorm Wind, Bolivar

When
July 4, 2:24 PM CST
Where
Bolivar County, 0.9 mi NW of Wright
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.890, -91.010

A few power lines were blown down.

Hail, Lowndes

When
July 4, 2:50 PM CST to 3:03 PM CST
Where
Lowndes County, 3.31 mi N of Forreston to 1.1 mi N of Forreston
Measured
1 in hail
Reported by
Public
Coordinates
33.368, -88.324

Thunderstorm Wind, Lowndes

When
July 4, 2:55 PM CST
Where
Lowndes County, 4.23 mi N of Forreston to 1.85 mi NNE of Forreston
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.381, -88.329

Numerous trees were blown down along Halburt and Spurlock Roads.

Hail, Lauderdale

When
July 4, 3:56 PM CST
Where
Lauderdale County, Kewanee
Measured
0.75 in hail
Reported by
Public
Coordinates
32.420, -88.450

Thunderstorm Wind, Rankin

When
July 4, 4:48 PM CST
Where
Rankin County, 2.32 mi NW of Rankin
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
32.300, -89.952

Several trees were blown down, one destroyed a shed.

Flash Flood, Bolivar

When
July 5, 7:00 AM CST to 8:00 AM CST
Where
Bolivar County, 1.04 mi WNW of Duncan to 2.6 mi SW of Round Lake
Cause
Heavy Rain
Crop damage
$5,000
Reported by
Public
Coordinates
34.054, -90.767

Several farm roads were under water along with all drainage ditches at bankfull. More than 4 inches of rain fell at Round Lake in just 2 hours.

Hail, Attala

When
July 5, 2:19 PM CST to 2:21 PM CST
Where
Attala County, Wamba
Measured
0.75 in hail
Reported by
Public
Coordinates
33.030, -89.620

Thunderstorm Wind, Attala

When
July 5, 2:25 PM CST
Where
Attala County, 5.42 mi SSE of Ethel
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.046, -89.438

A few trees were blown down along Highway 14.

Hail, Neshoba

When
July 5, 2:33 PM CST
Where
Neshoba County, 2.61 mi ESE of Alice
Measured
0.75 in hail
Reported by
Public
Coordinates
32.905, -89.239

Thunderstorm Wind, Neshoba

When
July 5, 2:35 PM CST
Where
Neshoba County, 1.58 mi NW of Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.889, -89.196

A few trees were blown down.

Hail, Attala

When
July 5, 2:49 PM CST to 2:51 PM CST
Where
Attala County, 3.33 mi SE of Mc Adams
Measured
0.75 in hail
Reported by
Public
Coordinates
32.982, -89.665

Hail, Attala

When
July 5, 2:50 PM CST to 2:53 PM CST
Where
Attala County, 10.02 mi SE of Ethel
Measured
1 in hail
Reported by
Public
Coordinates
33.017, -89.348

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123376, 123377, 123382, 123384, 123386, 123388, 123389, 123391, 123393, 123394, 123398, 123409, 123402, 123405, 123411, 123412.